Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 16, 2018, 4:28 PM EDT for Screven County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 16, 2018, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:38 PM EDT | TSTM WND DMG | 3 Wsw Hilltonia, GA | WARNING POINT REPORTED TREE DOWN ON HILTONIA-PERKINS ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WUUS52 KCHS 162028
SVRCHS
GAC251-162100-
/O.NEW.KCHS.SV.W.0023.180616T2028Z-180616T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
428 PM EDT SAT JUN 16 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
* Until 500 PM EDT.
* At 427 PM EDT, a severe thunderstorm was located near Sylvania,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Sylvania, Hiltonia, Woodcliff, Altman, Millhaven and Hilltonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3291 8176 3300 8163 3273 8152 3266 8180
3282 8181
TIME...MOT...LOC 2027Z 167DEG 21KT 3284 8166
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
274
WWUS52 KCHS 162042
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
442 PM EDT SAT JUN 16 2018
GAC251-162100-
/O.CON.KCHS.SV.W.0023.000000T0000Z-180616T2100Z/
Screven GA-
442 PM EDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SCREVEN COUNTY...
At 441 PM EDT, a severe thunderstorm was located 8 miles north of
Sylvania, moving north at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hiltonia, Millhaven and Hilltonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3291 8176 3300 8163 3280 8155 3279 8169
3285 8179
TIME...MOT...LOC 2041Z 169DEG 18KT 3287 8165
HAIL...0.75IN
WIND...60MPH
$$911
WWUS52 KCHS 162055
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
455 PM EDT SAT JUN 16 2018
GAC251-162104-
/O.EXP.KCHS.SV.W.0023.000000T0000Z-180616T2100Z/
Screven GA-
455 PM EDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN COUNTY WILL EXPIRE AT
500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still likely with this thunderstorm.
LAT...LON 3291 8176 3300 8163 3280 8155 3279 8169
3285 8179
TIME...MOT...LOC 2054Z 167DEG 21KT 3293 8167
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:16 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 16, 3:16 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Charleston SC 316 PM EDT Sat Jun 16 2018 .SYNOPSIS... The region will remain situated between Atlantic high pressure and an inland trough of low pressure through next week. && .NEAR TERM /THROUGH TONIGHT/... Convection will gradually congeal into Southeast Georgia late this afternoon as the weak backdoor cold front meanders closer to the Savannah River and becomes increasingly less defined. Convection will gradually concentrate along/south of the I-16 corridor into the evening hours as convective outflows from activity currently ongoing across far southern South Carolina drop south and interact with the Atlantic sea breeze circulation as well as outflows moving north or northeast from convection developing along the Gulf Coast sea breeze. Both DCAPE and HCAPE values are sufficiently high enough to support a risk for damaging wind gusts and marginally severe hail, mainly where updrafts are enhanced along mesoscale boundary collisions in the absence of any meaningful shear. Evening pops will range from 10-30% across Southeast South Carolina, lowest over the Charleston Metro Area, to 50% south of the I-16 corridor. Convection will gradually wind down this evening as the atmosphere stabilizes and expect dry conditions to prevail for the early morning hours Saturday. Debris cloudiness will gradually thin with time, but mostly cloudy skies should linger closer to the Altamaha River for much of the night. Elsewhere, expect mostly clear to partly cloudy skies to prevail. Could see a little fog develop across interior Southeast South Carolina after midnight as skies clear and the boundary layer decouples. Some of this could ooze into coastal South Carolina right around sunrise. Introduced patchy fog for now. Lows will range from the lower 70s well inland to the upper 70s at the beaches, including Downtown Charleston. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Sunday: The remnants of the surface stationary front will have dissipated, so in typical fashion isolated/scattered thunderstorms will focus along the sea breeze and other mesoscale boundaries especially during the afternoon/evening. Pulse thunderstorms will propagate erratically, producing pockets of heavy rain and frequent lightning. Any severe threat will remain limited to brief/isolated damaging wind gusts. Outside any thunderstorms, afternoon high temps should top out in the lower 90s at many inland locations, and maximum heat index values around 100F will be common. Monday and Tuesday: An upper ridge will build over the region, while a surface trough will take shape east of the Appalachians. This pattern could translate to somewhat reduced coverage of afternoon/evening thunderstorms along the sea breeze/mesoscale boundaries, so PoPs are limited to slight chance/low chance. This regime will also favor above-normal temps with inland highs topping out in the lower/mid 90s and maximum heat index values in the 100- 105F range. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The mid/upper level ridge dominates to start this period then gradually weakens and moves southward later this week into next weekend as an upper trough tries to form over the central U.S. and another over the northeast U.S. and southeast Canada. The inland trough of low pressure strengthens, but deep layer moisture remains rather marginal. Thus, have kept generally chance PoPs each afternoon, with a focus over the inland counties. By Thursday and beyond, uncertainty begins to increase between the models concerning the potential for a backdoor surface front approaching from the north with increased deep layer moisture later Thursday through Saturday. Have continued the trend of higher PoPs during this period, but capped them in the high end chance range given the uncertainty. Temperatures continue above normal for much of the period, with highs in the lower to mid 90s and lows in the 70s. Afternoon heat indices still expected to be rather high through the work week, generally 100-104 degrees. Localized higher values will be possible. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR for much of the period. Scattered tstms will be in the beginning stages of development near the KSAV terminal around 18z and may need to include TSRA for a few hours depending on satellite and radar trends at issuance time. Risk for tstms looks to remain west and southwest of the KCHS terminal. Debris cloudiness will gradually thin overnight as winds go calm/light. Could see some light fog develop at KCHS before sunrise, no major impacts are expected at this time. Extended Aviation Outlook: Mainly VFR outside any thunderstorms. && .MARINE... Tonight: Fairly light wind regime (speeds less 10 kt or less) will continue as a weak backdoor front washes out along the Savannah River. Seas will average 1-3 ft. Sunday through Thursday: A typical summer regime will prevail, featuring south/southwest winds mainly 15 kt or less accompanied by seas of 1-3 ft, a daily sea breeze over nearshore waters and hazardous conditions within/near any thunderstorms. Winds could increase and seas could build somewhat as an inland surface trough strengthens later during this period, but Small Craft Advisory conditions are not expected. && .TIDES/COASTAL FLOODING... The chance for shallow coastal flooding will continue to decrease, though the evening high tide could approach 7 feet MLLW in Charleston Harbor. Confidence is not high enough to issue a Coastal Flood Advisory at this time, but trends will be monitored. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Jun 16, 10:51 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1051 AM EDT Sat Jun 16 2018 AMZ330-350-352-354-374-SCZ043>045-049-050-052-171500- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton- Charleston-Tidal Berkeley- 1051 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-171500- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper- 1051 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Severe thunderstorms: Scattered showers and thunderstorms will develop across much of Southeast Georgia into far southern South Carolina this afternoon as a weak cold front dissipates over the area. Isolated severe thunderstorms will be possible with the best chances occurring along and south of the Interstate 16 corridor, including the Savannah Metro Area. The primary hazards will be damaging wind gusts and marginally severe hail, mainly between 3 pm and 9 pm. Cloud to ground lightning and locally heavy rainfall capable of producing minor flooding of low lying and poor drainage areas will also be possible. Residents and visitors should monitor the latest weather conditions and forecasts throughout the day. Be prepared to take action should threatening weather approach or if a warning is issued for your area. Stay tuned to NOAA Weather Radio, tv or your local news source for the latest updates from the National Weather Service. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Jun 16, 2:51 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT SAT JUN 16 2018
GAZ101-SCZ047-051-161915-
Effingham-Inland Jasper-Coastal Jasper-
251 PM EDT SAT JUN 16 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...
At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hardeeville, or 11 miles north of Bellinger
Hill Area, moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area, Jasper, Port Wentworth, Hardeeville
and Purysburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3214 8112 3217 8113 3219 8111 3223 8115
3223 8120 3240 8114 3237 8093 3230 8093
3231 8100 3226 8099 3224 8102 3219 8100
3217 8095 3213 8096 3214 8093 3211 8092
TIME...MOT...LOC 1850Z 007DEG 10KT 3232 8105Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.